Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Users Online: 234

 

Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Advertise Contacts Login 
     
CASE REPORT
Year : 2015  |  Volume : 56  |  Issue : 6  |  Page : 429-432

Cardiac dysrhythmia resulting from antibiotic abuse


Department of Medicine, Jos University Teaching Hospital, Jos, Plateau, Nigeria

Correspondence Address:
Basil Nwaneri Okeahialam
Department of Medicine, Jos University Teaching Hospital, Jos, Plateau
Nigeria
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0300-1652.171615

Rights and Permissions

Antibiotics are commonly used to combat infections and could be used in treating some connective diseases. They are not without side effects especially when used without regard to age, gender, diseases and their severity, comorbidity, and idiosyncrasies. This is more likely to occur when dispensed by unqualified persons to selves or others. Consequences of inappropriate use include various morbidities and in some instances death. This is a report of a middle-aged man with several risk factors for cardiovascular disease, who on the side had chronic osteomyelitis. Wound swab grew organisms sensitive to levofloxacin, and he had the drug prescribed to him by the attending orthopedic surgeon. With reduction in discharge to the point that he no longer bound his foot in bandage, he went on using the drug beyond the duration of prescription without reverting to his orthopedic surgeon until he developed sudden onset palpitation and shortness of breath. With this was an unusual tachyarrhythmia which defied initial measures. This prompted further review of his drug history when he admitted to taking levofloxacin for up to 3 months. Suspecting it to be the culprit, he was advised to discontinue it. With this, his symptoms started to abate, alongside gradual improvement in electrocardiograms till eventual normalization. This report is made to highlight the possibility that some antibiotics have the propensity to induce arrhythmias that can be very serious especially in cardiovascular disease-burdened patients. Such patients then go into heart failure and it becomes difficult to tell which came first, the arrhythmia or the heart failure. Resolving the order of onset assists in proper management. As a result, it is being recommended that patients with unexplained arrhythmias with or without heart failure should have their drug histories evaluated. Uncontrolled prescription and use of antibiotics should also be discouraged.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed3164    
    Printed41    
    Emailed0    
    PDF Downloaded20    
    Comments [Add]    
    Cited by others 3    

Recommend this journal